Hail, Rock
- When
- September 22, 11:45 AM CST
- Where
- Rock County, Afton
- Measured
- 1 in hail
- Reported by
- POST OFFICE
- Coordinates
- 42.600, -89.067
There were two rounds of severe thunderstorms that produced large hail. The first round developed in north-central Iowa along a southwest to northeast orientated cold front pushed into Sauk and Columbia counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
There were two rounds of severe thunderstorms that produced large hail. The first round developed in north-central Iowa along a southwest to northeast orientated cold front pushed into Sauk and Columbia counties. Only sub-severe hail was reported in Reedsburg. The second round of severe storms developed as the cold front sagged into far southern Wisconsin where temperatures were in the 80s and dew points were in the middle 60s. These storms pushed from Rock county east into Kenosha county. Large hail in excess of 1 inch in diameter was reported along this path with some areas experiencing golf-ball sized hail (1.75") in Kenosha county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 21, 1:00 PM CST, 22 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT WED SEP 21 2005 .DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHCS AND TIMING TONIGHT INTO THURSDAY...AND AGAIN ON SAT NGT/SUN. OUR 88D RADAR REMAINS OTS DUE TO AN EQUIPMENT MODIFICATION. IT IS HOPED WE WILL HAVE IT UP AND TURNING BEFORE THE RAIN ARRIVES LATER THIS EVENING. WV IMAGERY SHOWING VIGOROUS MID LEVEL TROF MOVING THROUGH THE INTERMOUNTAIN REGION WITH A TROPICAL PLUME PUSHING NE AHEAD OF IT. THIS PLUME ORIGINATES FROM THE DIMINISHING ERN PACIFIC TROPICAL STORM MAX. MID LEVEL S/W ENERGY ON THE NOSE OF THIS PLUME TRACKING THROUGH THE CENTRAL PLAINS THIS AFTN. ASSOCIATED SFC LOW OVR ERN SDKTA WITH TROF EXTENDING FROM NE MN TO SW NEB DEPICTED BEST BY 12Z GFS. WITH TROPICAL CONNECTION...STRONG DIFFERENTIAL THETA-E ADVECTION HITS THE REGION CENTERED AROUND 06Z TONIGHT. CURRENTLY...SFC THETA-E AXIS STRETCHING THE INTERSECTION OF IA/SD/NEB NORTHEAST INTO NCNTRL WI. LI/S DROPPING THERE THIS AFTN AND WITH CU FORMING SHOULD SEE FIRST SIGNS OF RADAR ECHOES SOON. QPF FROM NAM STILL LOOKS A FEW HOURS TOO FAST INTO OUR CWA...WITH THE GFS SHOWING THE BEST CONTINUITY FROM RUN TO RUN AND WITH REALITY. WILL KEEP PCPN TIMING FOCUSED MAINLY FROM VRY LATE EVENING INTO THE OVERNIGHT HOURS. H7 INDICATING STRONG OMEGA OVER THE AREA TONIGHT IN IMPRESSIVE REGION OF H7 WARM ADVECTION. PROXIMITY OF SRN PERIPHERY OF H2 JET SHOULD PROVIDE UPR LEVEL DIVERGENCE. SOUNDINGS SHOW LLV CIN IN THE FORM OF A STRONG CAPPING INVERSION. THIS CAP IS LOW...HOWEVER...SITTING AROUND 2KFT AND SHOULD BE BROKEN AS FRONT AND CONVECTION PUSH IN FROM THE WEST. NAM SOUNDING SHOW CAPES OF AROUND 1100 J/KG AND 0-6 BULK SHEAR MAG OF 35-40KT. SFC FRONT EXITS AROUND 15Z ON THU...MEANWHILE THE PREVIOUSLY MENTIONED INTERMOUNTAIN S/W COMES THROUGH AROUND 18Z. THE S/W AND ASSOCIATED STRONG FRONTOGENISIS LAGGING BEHIND THE FRONT SHOULD KEEP PRECIP GOING STRONG THROUGH MID DAY. ALTHOUGH THE S/W WILL HAVE LOST MUCH OF IT/S STRONGER CHARACTERISTICS AS IT MOVES THROUGH THE CONFLUENT ZONAL FLOW OF THE UPR MIDWEST...IT SHOULD STILL BE A POTENT FEATURE. THE GFS...PER USUAL...SUFFERS FROM CONVECTIVE FEEDBACK AND BLOWS UP 60+UNIT VORT OVR THE AREA AT 18Z THU. THROUGH WAY OVERDONE...IT HAS THE RIGHT IDEA. SFC HIGH WILL THEN BUILD AND STRENGTHEN OVER WRN GTLKS AND DRIVES FNT FAR ENOUGH SOUTH FOR A DRY BUT COOL FRI...WITH NE-E WINDS AND 850 TEMPS DIPPING TO THE SINGLE DIGITS. RETURN FLOW DEVELOPS OVER ERN PLAINS FRI NIGHT...AND SHIFTS INTO WRN GREAT LAKES SAT...BRINGING WARMER AIR AND THE CHC FOR TSTMS BACK INTO FORECAST. THE CHANCE FOR RAIN WILL INCREASE BY SUNDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT LAKES. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 844 AM CDT THU SEP 22 2005 WIZ046-047-051-052-056>060-062>072-231345- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 844 AM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. LMZ643>646-665-231345- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 844 AM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY WILL BE IN EFFECT THIS EVENING AND TONIGHT. A COLD FRONT WILL PASS THROUGH THE NEARSHORE AREA THIS AFTERNOON. BY EARLY TONIGHT WINDS WILL TURN TO THE NORTHEAST AND INCREASE TO 30 KNOTS AS WAVES BUILD TO 5 TO 8 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BRISK NORTHEAST WINDS TO 25 KNOTS AND WAVES 3 TO 8 FEET WILL CONTINUE ALONG THE LAKE SHORE AREAS OF SOUTHEAST WISCONSIN FRIDAY BEFORE SLOWLY SUBSIDING. .MARINER INFORMATION STATEMENT... MARINERS ARE ENCOURAGED TO REPORT WINDS OF 35 KNOTS OR MORE TO THE COAST GUARD FOR RELAY TO THE NATIONAL WEATHER SERVICE.
The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474709, 5474710, 5474711, 5474712, 5474714, 5474713.